Botox injections for Migraine

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

SoSt9
Regular Member


Date Joined May 2012
Total Posts : 277
   Posted 6/23/2014 2:47 PM (GMT -7)   
Has anyone recently had these? Last week, my new neurologist suggested that I do this. I have been under the care of a neurologist specifically for migraines for about two years now (I had had various other drs try to take care of them before, with little success). I am on 120 mg Propranolol daily and 1200 Neurontin 3 x daily. I still have break through headaches (several different triggers) and the Maxalt they have given me works about 75% of the time, but does not always take away all of the symptoms (plus, it usually knocks me on my feet for the day, only to have the headache start to build again when I wake up the next morning.

I had never heard of Botox for migraines, and honestly, it sounds scary. I would have told her "no way" if I had not had a friend who has had success with these injections for a different problem entirely.

Who has had success from these, and what are some side effects that you have experienced? My neurologist did tell me that she is going to be checking with my Rheumatologist because I also have hypermobility, and since the injections cause the muscles to become weaker, it might impact my use of this procedure.

Just trying to gather information. :)
Frequent lurker, Part time poster.

Known Problems: Sjögren's, Hypermobility, UCTD, Arthritis, Hypothyroid, Migraines, Eye Problems, Skin Issues, Depression, PTSD, Anxiety, Autism (high functioning), and Gastric Bypass Surgery (affects what medicines I can take and for how long).

Suspected: Psoriatric Arthritis, Lupus, Fibromyalgia, Epilepsy, Endolymphatic Hydrops, and whatever they decide next

Sunny13
Veteran Member


Date Joined Feb 2014
Total Posts : 1118
   Posted 6/23/2014 4:19 PM (GMT -7)   
I'll make this quick. I've been getting botox for migraines for about 1 1/2 years or so. Absolute lifesaver. Migraines went from almost daily to only getting 2-3 a month, and those have been less intense and shorter than they used to be. The past 2-3 weeks have been bad for me regarding headaches--due to really high levels of stress and some med changes and being dehydrated. But even with all that going on, there was really only 1 day where I was "out of commission" and had to just rest in a quiet, dark room. I do still take preventative meds, and occasionally need my rescue meds, but things are SO much better since I started the treatments. I do go almost exactly every 3 months for a repeat, and once or twice I noticed that toward the end of the 3 month period, headaches were starting to creep back in.

It's been a miracle for me. Side effects? Zero for me. Well, unless you count not being able to raise my eyebrows as a side effect. I sure don't. Couldn't care less about my eyebrows. I have my life back. Strange coincidence....I also receive botox injections in my bladder (for spasming) and in my right eyelid (spasming also), but those things are completely unrelated. I just think it's funny.

The procedure itself isn't bad. I suppose a little anxiety the first time you get it done, but really, nothing to be scared about. They do 31 tiny injections in the forehead, scalp, and down the back of your neck, down kinda to the shoulder area. I would say they feel like tiny little baby bee stings. The whole thing takes maybe 3 minutes? and the stinging feeling is basically over in several seconds. A few of the spots may bleed for a second, but really don't even leave a mark. I guess if you look really hard you might be able to identify a spot or two immediately after. Then they usually have you sit there for a couple of minutes to make sure you don't have any weird reactions (very very unlikely), then you go home and go about your day. There's no down time. Might take a couple of days to fully kick in, no big deal.

I'd say if your docs say that it's safe, go for it. Of course, I don't even remember what possible side effects are, cuz I never had any, but maybe when you go for injections, talk with the doc first about what to expect, what side effects to be aware of, and let them know your fears and concerns if you have any. If you're anxious, tell them, they can reassure you that it will be alright and help you feel more relaxed about the process. I would recommend checking with the doc or the referring doc to know that the one doing the injecting has been doing it for a while.

One last thing, in order for insurance to approve it, they often require you to keep a migraine/headache diary for a few months beforehand to prove you really need it. So, if you aren't doing that now, start writing down things like when you get the headache every day (time), intensity, other symptoms, what meds you take, any triggers you can think of, and whatever else you notice about them. Not sure if there's a standard form used by insurance companies for it, ask your doc. All I know is the more proof you can show, the easier to get them to pay for it. Or so I've heard. My insurance for some reason didn't make me jump through that hoop.

Obviously, if you haven't figured it out by now, I highly recommend it. Just be sure they know what medical conditions you have and what meds you are on. I'm on around 20 different meds for various medical problems, but not a problem. The only thing you have to lose is migraines!!

This got way longer than I intended. I just like to share my experiences with the botox injections and how they have really helped me, in hopes that it will help someone else. It does sound sorta scary from the outside, but after your first time, you'll realize it's nothing to be afraid of.

Good luck and email me or post here if you have any questions I can help you with. And let me know what you decide.

deathbymigraine
Regular Member


Date Joined Jun 2014
Total Posts : 50
   Posted 6/25/2014 4:33 PM (GMT -7)   
I too have hyper mobility and this is my exact question! If you do decide to go through with the Botox PLEASE send me a private message or reply here about how it went for you. I have had 15 months of a chronic daily headache/migraine. I've tried all kinds of awful meds and trying Cymbalta soon. I would much rather go without pills but my joints, and muscles are in terrible shape due to a car accident from two years ago for which i STILL do physical therapy. I am 21 and need my life back. best of luck to you.

vitaka
Veteran Member


Date Joined Jun 2006
Total Posts : 909
   Posted 7/14/2014 7:37 AM (GMT -7)   
I had my first set of injections (just 1/3 full dose or 12 shots) three weeks ago. I also have hypermobility.

For me, the first four days or so kind of sucked (two-day migraine, headaches), but things quickly resolved and I now have days with virtually no head pain (it's been a few years since I could say that). I've had two more migraines since, both pretty bad, but at least one of them was due to overexertion (mowing my large yard in high heat and humidity and likely being dehydrated). I also still have some minor pain where two injections went (either side of my head, maybe an inch above/in front of my ears).

Overall, I'm pretty happy with the results. I was on Topamax for about 20 months and developed a lot of negative side effects (most notably brain fog). I also took Lyrica and Gabapentin, primarily for joint pain but they could have helped (Gabapentin is listed as a preventative med). They just compounded the nasty side effects, so I'm come off all three over the last 3-4 months.

I have my second round of shots in two weeks and I'm hoping it only gets better. Also, I was worried about being unable to raise my eyebrows, but that didn't happen thank goodness (and least with the smaller dose).

The biggest risk is neck problems/weakness, but I didn't have that.
30s female. Crohn's ileocolitis dx2/06. Proctitis dx 10/12. Arthritis dx9/09. GERD dx1/13. Asthma dx4/13. Raynaud's. Chronic headaches. Chronic chest pain. Anxiety.

Meds: Remicade every 6 weeks (since 4/13), 4.8g Lialda, 75mg Trazadone, 50mg Zoloft, Klonopin, Botox for migraines, Zyrtec, Maxalt Pentasa, Pred, Entocort, PPIs, Topamax, Lyrica, Gabapentin

achesontamra
New Member


Date Joined Jul 2014
Total Posts : 1
   Posted 7/25/2014 3:18 PM (GMT -7)   
I have constant migraines. 24/7. I have been on many medications. To this date I have had 2 injections of botox. Nothing has happened yet. I looked botox up on webMD. Botox doesn't work on everybody. If you have 15 or more a month you could be one of the few that gets about 2 less migraines a month. The shots have to be taken for 2 years. They are a little painful. They can cause eye problems. Read WebMd articles. Very informative.


Tamra
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, February 18, 2018 9:22 PM (GMT -7)
There are a total of 2,930,740 posts in 321,561 threads.
View Active Threads


Who's Online
This forum has 160300 registered members. Please welcome our newest member, Sulei.
377 Guest(s), 5 Registered Member(s) are currently online.  Details
scifigal2k, clo2014, Kent M., 142, Intuition